Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 348, NWS Norman, OK

May 14, 2003Custer County, Dewey County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 14, 2003, 6:11 AM CDT for Custer County, Dewey County, Oklahoma. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2003, 6:11 AM CDT (11:11 UTC)
Expired
May 14, 2003, 7:00 AM CDT
In force
49 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Custer County, OK, Dewey County, OK

The radar

The Vance AFB radar (KVNX), 118 km from the middle of the area, began a volume at 11:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 4:05 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 11.2 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2003-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3007 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2003-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3007 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
995 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
283 m²/s²
Significant tornado parameter
4.6
Supercell composite
17.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 141111
SVROKC
OKC039-043-141200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
610 AM CDT WED MAY 14 2003

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DEWEY COUNTY IN NORTHWEST OKLAHOMA
  CUSTER COUNTY IN WESTERN OKLAHOMA

* UNTIL 700 AM CDT

* AT 610 AM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 6
  MILES SOUTH OF TALOGA...MOVING SOUTHEAST AT 35 MPH.

* LOCATIONS IN THE WARNING INCLUDE CUSTER CITY...FAY...OAKWOOD...
  PUTNAM...TALOGA AND THOMAS

HAIL UP TO THE SIZE OF GOLF BALLS AND WINDS TO 65 MPH ARE LIKELY 
WITH THIS SEVERE THUNDERSTORM.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

LAT...LON 3615 9901 3594 9921 3554 9892 3560 9864
          3590 9863

$$

CMS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:18 AM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, May 14, 3:18 AM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
318 AM CDT WED MAY 14 2003

CONVECTION CONTINUES TO DEVELOP OVER THE AREA AND SHOULD CONTINUE
THRU THE MORNING HOURS UNTIL THE LL JET WEAKENS AND CONVECTION MOVES
OFF TO THE EAST. WILL CONTINUE TO MONITOR RADAR AND MAKE ANY NEEDED
LAST MINUTE CHANGES TO POPS. LL MOISTURE CONTINUES TO INCREASE
ACROSS THE FA... WITH LOW 70 DEWPTS IN PORTIONS OF CENTRAL AND
SOUTHERN OK. SEVERAL BOUNDARIES WILL ONCE AGAIN BE NEAR OR IN THE
AREA TODAY. A COLD FRONT CONTINUES TO MOVE SOUTHWARD ACROSS KANSAS
AND IS EXPECTED TO STALL IN SOUTHERN KS/NORTHERN OK LATER TODAY.
OUTFLOW BOUNDARIES FROM THIS MORNINGS CONVECTION ARE EXPECTED TO BE
IN THE AREA. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP
ALONG THESE BOUNDARIES LATER THIS AFTN INTO TONIGHT. SOME OF THESE
STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE
PRIMARY THREAT.

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THURS THRU
FRI ACROSS THE AREA AS THE UPR LVL TROUGH CURRENTLY OFF THE WEST
COAST OF CALIFORNIA APPROACHES AND MOVES ACROSS THE SOUTHERN PLAINS.
THE WEEKEND SHOULD REMAIN DRY AFTER THIS UPR LVL STORM SYSTEM MOVES
OFF TO THE EAST. THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL
RETURN EARLY NEXT WEEK TO THE FA.

PRELIMINARY NUMBERS...
OKC   82   63   80   61  /100   20   30   50
HBR   85   62   80   61  / 50   20   30   50
SPS   87   66   85   65  / 80   30   30   50
GAG   83   58   77   58  / 40   20   30   50
PNC   80   59   77   58  / 40   20   20   50
DUA   84   66   84   65  /100   30   30   50

FORECAST ID = 25

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, May 13, 12:00 PM CDT, 18 hours 11 minutes before
OKZ004>048-050>052-TXZ083>090-141200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT TUE MAY 13 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS MUCH OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK INCLUDES ALL OF WESTERN...CENTRAL...AND SOUTHEAST
OKLAHOMA AND WESTERN NORTH TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM LATE
AFTERNOON THROUGH TONIGHT.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM LATE
AFTERNOON THROUGH THE NIGHT.

DISCUSSION...
A SURFACE LOW PRESSURE CENTER WILL CONTINUE TO DEVELOP OVER
SOUTHWEST KANSAS AND MOVE SLOWLY EAST THROUGH THE AFTERNOON. THE
DRYLINE SOUTH OF THIS LOW IS EXPECTED TO MOVE AS FAR EAST AS THE
MAIN BODY OF NORTHWEST OKLAHOMA AFTER MID-AFTERNOON AND RANGE SOUTH
INTO THE SOUTHERN TEXAS PANHANDLE. A WEAK WARM FRONT ACROSS CENTRAL TEXAS
THAT THIS MORNING HAD LOWER 70 DEWPOINTS SOUTH OF IT WILL MOVE INTO
SOUTHERN OKLAHOMA BY EARLY EVENING. THIS WILL PROVIDE INCREASINGLY
FAVORABLE CONDITIONS NEAR THE SURFACE.

ALTHOUGH BOUNDARY LAYER MOISTURE WILL CONTINUE TO INCREASE RAPIDLY
OVER MOST OF THE RISK AREA BOOSTING CAPE VALUES...STRONG WARM AIR
ADVECTION ABOVE THE MOIST LAYER WILL SERVE AS AN INHIBITOR TO STORM
DEVELOPMENT. HOWEVER...STRONG SURFACE HEATING ACROSS THE SOUTHERN
TEXAS PANHANDLE AND WESTERN NORTH TEXAS MAY HELP TO START STORMS
ALONG THE DRYLINE.

SHEAR PROFILES SHOULD BE SUFFICIENT FOR THE DEVELOPMENT OF SUPERCELL
STORMS IF STRONG SURFACE HEATING CAN OVERCOME THE CAPPING THERMAL
INVERSION THAT WILL BE INCREASING OVER THE AREA THROUGH THE DAY.

A SECONDARY FEATURE FOR DEVELOPMENT MAY BE AN OLD OUTFLOW BOUNDARY
ACROSS NORTHEAST OKLAHOMA FROM MORNING STORMS IN SOUTHEAST KANSAS.

AFTER MIDNIGHT A COLD FRONT IS EXPECTED TO MOVE INTO NORTHWEST
OKLAHOMA. THIS BOUNDARY WILL PROVIDE YET ANOTHER FOCUS FOR STORM
DEVELOPMENT OVERNIGHT. NORTH CENTRAL AND CENTRAL OKLAHOMA ARE AREAS
MOST LIKELY TO HAVE STORMS OVERNIGHT AS THE FRONT MOVES SOUTHEAST
INTO AN AREA OF DEEPER MOISTURE AND MORE FAVORABLE BOUNDARY LAYER
WINDS. THESE STORMS MAY ORGANIZE INTO A MESOSCALE CONVECTIVE SYSTEM
LATER TONIGHT AND EARLY WEDNESDAY.

THE MAIN THREATS FROM LATE AFTERNOON AND EVENING STORMS WOULD BE
LARGE HAIL AND STRONG WINDS. ALTHOUGH THE TORNADO THREAT IS NON-
ZERO...IT IS EXPECTED TO BE LOW. THE MAIN OVERNIGHT THREATS ARE
EXPECTED TO BE STRONG WINDS AND LARGE HAIL.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY MAY 14.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL BE POSSIBLE FROM WEDNESDAY THROUGH LATE FRIDAY.
THE GREATEST RISK OF SEVERE WEATHER WILL BE ON WEDNESDAY AND
THURSDAY.

OTHER HAZARDOUS WEATHER...
NONE

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
WEDNESDAY.

WR

In the hours before

Local storm report, May 14, 4:56 AM CDT, 1 hour 15 minutes before
LOCAL STORM REPORT...CORRECTED FOR TYPO
NATIONAL WEATHER SERVICE NORMAN OK
456 AM CDT WED MAY 14 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 AM    MARIETTA                  OK   1.75 INCH HAIL
05/14/03   LOVE                           REPORTED BY MARIETTA EM.

0440 AM    4 SW WYNNEWOOD            OK   .88 INCH HAIL
05/14/03   GARVIN                         REPORTED BY SPOTTER
                                          THROUGH MURRAY COUNTY
                                          EOC.

0445 AM    17 N MOORELAND            OK   1.75 INCH HAIL
05/14/03   WOODWARD                       REPORTED BY HAM RADIO
                                          SPOTTER.

0452 AM    FT. SUPPLY                OK   .88 INCH HAIL
05/14/03   WOODWARD                       REPORTED BY HAM RADIO
                                          SPOTTER.

TY
Local storm report, May 14, 5:15 AM CDT, 56 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
515 AM CDT WED MAY 14 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0516 AM    WOODWARD                  OK   1.00 INCH HAIL
05/14/03   WOODWARD                       REPORTED BY WOODWARD PD.

TY
Special weather statement, May 14, 5:47 AM CDT, 24 minutes before
OKZ041-046-141115-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
547 AM CDT WED MAY 14 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER AND MURRAY COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED BETWEEN SULPHUR AND ARDMORE
AT 547 AM CDT...MOVING SOUTHEAST AT 30 MPH.

SMALL HAIL...FREQUENT LIGHTNING AND BRIEF HEAVY RAIN ARE EXPECTED
WITH THIS STORM.

ANDRA
Special weather statement, May 14, 5:51 AM CDT, 20 minutes before
OKZ012-141100-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
551 AM CDT WED MAY 14 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARFIELD COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER DRUMMOND AT 551 AM CDT...AND
WAS MOVING EAST AT ABOUT 20 MPH.

HAIL TO ONE HALF INCH IN DIAMETER IS LIKELY WITH THIS STORM... AND A
SEVERE THUNDERSTORM WARNING WILL BE ISSUED IF THIS STORM STRENGTHENS.

CMS
Special weather statement, May 14, 6:00 AM CDT, 11 minutes before
OKZ028-040-141120-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
600 AM CDT WED MAY 14 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARVIN COUNTY.

A STRONG THUNDERSTORM WAS LOCATED NEAR LINDSAY AT 600 AM CDT...MOVING
SOUTHEAST AT 30 MPH.

PEOPLE IN GARVIN COUNTY SHOULD MONITOR THIS STORM
CLOSELY. LISTEN FOR WARNINGS AND WATCH FOR THREATENING WEATHER
CONDITIONS AS THIS STORM APPROACHES.

ANDRA
Local storm report, May 14, 6:02 AM CDT, 9 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
602 AM CDT WED MAY 14 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 AM    FAIRVIEW                  OK   1.75 INCH HAIL
05/14/03   MAJOR                          REPORTED BY COUNTY SHERIFF

0551 AM    MADILL                    OK   1.75 INCH HAIL
05/14/03   MARSHALL                       REPORTED BY MADILL FD

0537 AM    2 N RAVIA                 OK   1.00 INCH HAIL
05/14/03   JOHNSTON                       REPORTED BY COUNTY SHERIFF

EM

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 10:13 PM CDTSevere Thunderstorm WarningOUNKiowa47 min
May 13, 10:37 PM CDTSevere Thunderstorm WarningOUNWashita38 min
May 13, 11:06 PM CDTSevere Thunderstorm WarningOUNCaddo39 min
May 14, 12:07 AM CDTSevere Thunderstorm WarningOUNCaddo38 min
May 14, 12:51 AM CDTSevere Thunderstorm WarningOUNCaddo54 min
May 14, 1:01 AM CDTSevere Thunderstorm WarningOUNCuster44 min
May 14, 1:46 AM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Custer59 min
May 14, 1:48 AM CDTSevere Thunderstorm WarningOUNComanche, Grady42 min
May 14, 1:56 AM CDTSevere Thunderstorm WarningOUNCanadian64 min
May 14, 2:27 AM CDTSevere Thunderstorm WarningOUNStephens48 min
May 14, 2:30 AM CDTSevere Thunderstorm WarningOUNGrady45 min
May 14, 2:48 AM CDTSevere Thunderstorm WarningOUNCaddo42 min
May 14, 2:49 AM CDTSevere Thunderstorm WarningOUNCarter41 min
May 14, 3:01 AM CDTSevere Thunderstorm WarningOUNBlaine44 min
May 14, 3:13 AM CDTSevere Thunderstorm WarningOUNGarvin, Grady, McClain, Stephens47 min
May 14, 3:19 AM CDTSevere Thunderstorm WarningOUNDewey56 min
May 14, 3:19 AM CDTTornado WarningOUNStephens26 min
May 14, 3:29 AM CDTTornado WarningOUNCarter31 min
May 14, 3:59 AM CDTSevere Thunderstorm WarningOUNCarter, Love46 min
May 14, 4:01 AM CDTSevere Thunderstorm WarningOUNGarvin44 min
May 14, 4:14 AM CDTSevere Thunderstorm WarningOUNMurray46 min
May 14, 4:15 AM CDTSevere Thunderstorm WarningOUNHarper45 min
May 14, 4:17 AM CDTSevere Thunderstorm WarningOUNBlaine, Dewey43 min
May 14, 4:21 AM CDTSevere Thunderstorm WarningOUNBryan, Marshall39 min
May 14, 4:43 AM CDTSevere Thunderstorm WarningOUNEllis, Woodward47 min
May 14, 4:46 AM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Johnston, Murray44 min
May 14, 4:57 AM CDTSevere Thunderstorm WarningOUNBlaine, Canadian48 min
May 14, 5:02 AM CDTSevere Thunderstorm WarningOUNMajor, Woods43 min
May 14, 5:27 AM CDTSevere Thunderstorm WarningOUNBryan, Johnston, Marshall63 min
May 14, 5:28 AM CDTSevere Thunderstorm WarningOUNDewey, Woodward47 min
May 14, 5:39 AM CDTTornado WarningOUNMarshall21 min
May 14, 5:45 AM CDTSevere Thunderstorm WarningOUNBlaine, Major45 min
May 14, 5:59 AM CDTSevere Thunderstorm WarningOUNMarshall31 min
May 14, 6:18 AM CDTSevere Thunderstorm WarningOUNGarvin27 min
May 14, 6:18 AM CDTSevere Thunderstorm WarningOUNKingfisher42 min
May 14, 6:30 AM CDTSevere Thunderstorm WarningOUNBryan15 min
May 14, 6:48 AM CDTSevere Thunderstorm WarningOUNBlaine27 min
May 14, 6:51 AM CDTSevere Thunderstorm WarningOUNBryan24 min
May 14, 7:12 AM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Canadian33 min
May 14, 8:35 AM CDTSevere Thunderstorm WarningOUNCleveland40 min
May 14, 11:32 AM CDTSevere Thunderstorm WarningOUNHughes, Pontotoc28 min
May 14, 11:49 AM CDTSevere Thunderstorm WarningOUNSeminole26 min
May 14, 11:59 AM CDTSevere Thunderstorm WarningOUNHughes31 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.